MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook custom made fenestrated/branched device; cook universal distal body (catalog # azfend124576); cook iliac leg graft, right (catalog # zbis104541); cook iliac leg graft, right (catalog # zsle1639zt); non-cook renal stent, right (catalog # 85353); non-cook right accessory renal stent(catalog # 85351); non-cook sma stent (catalog # bgp27081); non-cook renal stent, left (catalog # 85353); non-cook internal iliac stent right (b)(4).Customer (person): unknown.Occupation: unknown.Reported to regulatory agency?: unknown.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that after a zenith flex with spiral-z technology aaa endovascular graft iliac leg device was implanted in a clinical study patient, a 2-year follow-up was performed on (b)(6) 2019 and ct imaging showed a distal type 1 endoleak at this device.Additionally, a type ii endoleak was also reported.The maximum aneurysm diameter was reported as 44 millimeters.No separation of any components or evidence of device migration or integrity issues were found, and ct imaging showed patent celiac, sma, renal, and devices.There was no reported difficulty deploying the device.The pre-procedure ct on (b)(6) 2016 showed a stable, juxtarenal, abdominal aortic aneurysm with a maximum diameter of 50 mm.The celiac, sma, right, and left renal artery were patent and no renal infarcts were present, though there was evidence of mild iliac angulation.On (b)(6) 2017, the initial evar procedure was completed on the patient successfully with no difficulty deploying the devices.Additionally, post-procedure imaging showed no evidence of device integrity issues or any abnormal findings.The first post-procedure follow-up on (b)(6) 2017 showed a type 1a endoleak with a maximum diameter of 54.6 mm.There was no separation of components, evidence of migration or device integrity issues and ct imaging showed patent celiac, sma, renal, and devices.No adverse effects have been reported at the time of this report.Additional information regarding event and patient details has been requested but is unavailable at the time of this report.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information regarding patient and event details was received on (b)(6) 2019.On (b)(6) 2017 (86 days post-procedure), the first post-procedure follow-up was performed.Ct imaging showed patent celiac, superior mesenteric, and renal arteries.The devices were also reported to be patent.There was no separation of components, evidence of migration, or device integrity issues.A type 1a endoleak was present.On (b)(6) 2017 , the patient had an aortic dissection causing the patient to require hospitalization from 24apr2017 to 06may2017.The event was medically treated and was not considered to be related to any implanted devices or the procedure.On (b)(6) 2017 (149 days post-procedure), the second post-procedure follow-up was performed.Ct imaging showed patent celiac, superior mesenteric, and renal arteries.The devices were also reported to be patent.There was no separation of components, evidence of migration, or device integrity issues.A type ii endoleak was present with a maximum diameter of 55 mm.On (b)(6) 2017 , a secondary intervention was performed to treat a type b aortic dissection.It was reported that "evolution of type b dissection diameter more than 5 mm within 6 months".A left carotido-subclavian bypass surgical intervention was completed successfully.It was reported that "indication of treatment of type b aortic dissection in 2 steps: 1- left carotido-subclavian bypass, 2- right carotido-subclavian bypass and aortic arch replacement (open surgery)".On (b)(6) 2017 , a secondary intervention was performed to treat an endoleak.It was reported that "growth of type b aortic aneurism following the primary procedure".An open aortic arch replacement was successfully completed surgically and percutaneously.On (b)(6) 2018 , the third post-procedure follow-up was completed.Ct imaging showed patent celiac, superior mesenteric, and renal arteries.The devices were also reported to be patent.There was no separation of components, evidence of migration, or device integrity issues.No endoleaks were reported.The maximum aneurysm diameter was 57 mm.On (b)(6) 2019 (863 days post-procedure), the fourth post-procedure follow-up was completed.Ct imaging showed patent celiac, superior mesenteric, and renal arteries.The devices were also reported to be patent.There was no separation of components, evidence of migration, or device integrity issues.A type ib endoleak was present on the eft iliac leg graft.A type ii endoleak was also present.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), quality control, and specifications, as well as a review of imaging of the device, was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, medical imaging consisting of a 29-month post-operative ct was provided and submitted for expert image review.Based on the review, a large type 1b endoleak was observed around the left limb with no circumferential graft wall apposition in the left common iliac artery.The exact cause of the endoleak was unable to be determined based on the provided imaging.There is no evidence to suggest that the device was manufactured out of specification.Additionally, a document-based investigation evaluation was performed.Cook has concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.The design history file for the complaint device found that the affected product is both safe and effective for its intended use.The dhrs for the complaint device lot (7421151) and the associated sub-assembly component lots revealed no non-conformances.A database search found this to be the only event associated with the complaint device lot.Additionally, the complaint device is a one-device lot.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformances, and no other lot-related complaints received from the field, cook has concluded that there is no evidence that non-conforming product exists in house or in field.Cook also reviewed product labeling.The product instructions for use (ifu), [t_zaaasz_rev3] ¿zenith spiral-z aaa iliac leg with the z-trak introduction system¿, provides the following information to the user related to the reported failure mode: "4 warnings and precautions.4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size.Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.5 adverse events.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: endoleak.12 imaging guidelines and postoperative follow-up.12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.12.2 additional surveillance and treatment: additional surveillance and possible treatment is recommended for: aneurysms with type i endoleak".Based on the information provided, no product returned, and the results of our investigation, a definitive root cause could not be determined but can likely be traced to patient condition; additionally, endoleaks are a known inherent risk of the device.The provided imaging showed that the graft had no wall apposition and that the iliac artery diameter was greater than 20 mm.This is outside of the 7.5 ¿ 20 mm diameter recommendation stated in the ifu as being critical to the performance of the endovascular repair.No other imaging was provided, so it cannot be determined if the patient¿s iliac artery size was out of ifu at the time of implant or if the artery size was due to disease progression.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9150419
Report Number1820334-2019-02521
Device Sequence Number1824847
Product Code MIH
UDI-Device Identifier10827002552378
UDI-Public(01)10827002552378(17)191116(10)7421151
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/16/2019
Device Model NumberN/A
Device Catalogue NumberZSLE-16-56-ZT
Device Lot Number7421151
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/16/2019
Supplement Date Received by Manufacturer11/04/2019
02/03/2020
Initial Report FDA Received Date10/03/2019
Supplement Report FDA Received Date12/02/2019
02/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR
Patient Weight110